Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The fundamental crossed module of the complement of a knotted surface


Author: João Faria Martins
Journal: Trans. Amer. Math. Soc. 361 (2009), 4593-4630
MSC (2000): Primary 57M05, 57Q45; Secondary 55Q20
DOI: https://doi.org/10.1090/S0002-9947-09-04576-0
Published electronically: April 3, 2009
MathSciNet review: 2506421
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $M$ is a CW-complex and $M^1$ is its 1-skeleton, then the crossed module $\Pi _2(M,M^1)$ depends only on the homotopy type of $M$ as a space, up to free products, in the category of crossed modules, with $\Pi _2(D^2,S^1)$. From this it follows that if $\mathcal {G}$ is a finite crossed module and $M$ is finite, then the number of crossed module morphisms $\Pi _2(M,M^1) \to \mathcal {G}$ can be re-scaled to a homotopy invariant $I_{\mathcal {G}}(M)$, depending only on the algebraic 2-type of $M$. We describe an algorithm for calculating $\pi _2(M,M^{(1)})$ as a crossed module over $\pi _1(M^{(1)})$, in the case when $M$ is the complement of a knotted surface $\Sigma$ in $S^4$ and $M^{(1)}$ is the handlebody of a handle decomposition of $M$ made from its $0$- and $1$-handles. Here, $\Sigma$ is presented by a knot with bands. This in particular gives us a geometric method for calculating the algebraic 2-type of the complement of a knotted surface from a hyperbolic splitting of it. We prove in addition that the invariant $I_{\mathcal {G}}$ yields a non-trivial invariant of knotted surfaces in $S^4$ with good properties with regard to explicit calculations.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M05, 57Q45, 55Q20

Retrieve articles in all journals with MSC (2000): 57M05, 57Q45, 55Q20


Additional Information

João Faria Martins
Affiliation: Departamentos de Matemática, Centro de Matemática da Universidade do Porto, Rua do Campo Alegre, 687, 4169-007 Porto, Portugal
Email: jnmartins@fc.up.pt

Keywords: Knotted surfaces, crossed modules, homotopy 2-types.
Received by editor(s): June 18, 2007
Published electronically: April 3, 2009
Additional Notes: This work had the financial support of FCT (Portugal), post-doctoral grant number SFRH/BPD/17552/2004, part of the research project POCI/MAT/60352/2004 (“Quantum Topology”), also financed by FCT
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.